Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 64, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 17, 2004, 5:54 PM EDT for Caroline County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 5:54 PM EDT (21:54 UTC)
- Expired
- Sep 17, 2004, 6:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Caroline County, VA
The radar
The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 172154
TORAKQ
VAC033-172230-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA
* UNTIL 630 PM EDT
* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PENOLA...OR
ABOUT 9 MILES SOUTHEAST OF MILFORD...MOVING NORTH AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SPARTA AND MILFORD BY 600 PM EDT...
BOWLING GREEN BY 605 PM EDT...
FORT A.P. HILL BY 610 PM EDT...
PORT ROYAL AND RAPPAHANNOCK ACADEMY BY 615 PM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3823 7733 3822 7729 3825 7726 3824 7723
3819 7727 3817 7715 3813 7712 3808 7717
3803 7714 3789 7720 3791 7724 3785 7729
3786 7734 3787 7741 3788 7743
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:32 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 17, 4:32 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT FRI SEP 17 2004
UPDATE: FORECASTS WILL BE A LITTLE LATE THIS AFTERNOON AS SPC WILL
BE ISSUING A NEW WATCH OVER PORTIONS OF THE FCST AREA (REPLACING
#832 WHICH WAS TO EXPIRE AT 5 PM).
&&
HURLEY
------------------------------------------------------------------
WILL MAKE THIS REAL BRIEF GIVEN THE ACTIVE WEATHER ACROSS THE
REGION. CURRENTLY DEALING WITH 2 TORNADO WATCHES...THROUGH 5 PM OVER
THE SWRN PORTION OF THE FORECAST AREA AND THROUGH 8 PM OVER THE REST
OF VA AND NC (EXCEPT THE MD/VA LOWER ERN SHORE).
THUS FAR IVANS REMNANTS ARE QUITE REMINISCENT TO FRANCES...AT
LEAST THE EFFECTS ON OUR FORECAST AREA. MID LEVEL DRY SLOTTING AHEAD
OF THE MAIN S-N SPIRAL BANDS HAS NOT ONLY ALLOWED FOR SOME PARTIAL
SUNSHINE THIS AFTN (AND THUS INCREASED INSBY...AS TEMPS CLIMBED
INTO THE MID 80S). STRONG LOW LEVEL JET...UP TO 40KTS AT 850 MB...
IS ALLOWING FOR STRONG MOISTURE/THETA-E CONVERGENCE AHEAD OF THE
SURFACE TROUGH. AGAIN THIS IS MUCH LIKE CONDITIONS AHEAD OF
FRANCES. JUST AHEAD OF THESE BANDS DWPTS ARE PEAKING INTO THE MID
70S...WITH A FEW UPPER 70S...ONLY ENHANCING THE INSTBY/UPDRAFT
STRENGTH AT LOW LEVELS. COMBINATION OF INSTBY AND HIGH DEGREE OF LOW
LEVEL SHEAR (0-1KM BULK SHEAR BTWN 25 AND 30 KT) WILL CONTINUE TO
MAKE FOR AN INCREASED RISK FOR ROTATING CELLS AND ISOLATED TORNADOES
INTO THE EVENING HOURS. AFTER SUNSET...THREAT SHOULD WEAKEN WITH
THE LOSS OF DAYTIME HEATING.
AS FOR THE FLOOD WATCH...GIVEN THE LATEST MODEL TRENDS (BOTH GFS AND
ETA IN THE SHORT TERM)...NOW EXPECT THE FLOOD THREAT TO BE MORE
ISOLATED (I.E. ASSOCIATED ALONG THESE SPIRAL BANDS THIS EVENING).
HOWEVER...WHILE NARROW...THESE SPIRAL BANDS ARE MOVING VERY SLOWLY
TO THE EAST...WHILE CELLS ALONG THE LINE MOVE MORE OR LESS SOUTH TO
NORTH. WILL CONTINUE THE FLOOD WATCH IN ALL AREAS...THOUGH HAVE IT
RUN ONLY THROUGH SAT (INSTEAD OF SUN MORNING).
STILL CONCERNED OF THE POTENTIAL OF HEAVY RAIN ON SAT...AS IVANS
REMNANT LOW CENTER MOVES TO THE VA/NC BORDER COAST. THE S TO SE
TRAJECTORIES AHEAD OF THE LOW AT THIS POINT WILL ALLOW THE SYSTEM TO
DRAW IN MORE ATLANTIC/GULF STREAM MOISTURE. THIS ALONG WITH THE MUCH-
AWAITED UPPER LEVEL DEFORMATION/FRONTOGENETIC SUPPORT AS THE NRN
STREAM JET PRESSES DOWN ON THE UPPER LEVEL CIRCULATION. SO BY THIS
TIME...THE SYSTEM IS MORE REMINISCENT OF A COASTAL LOW DURING THE
COOL SEASON (I.E. A MORE WIDESPREAD...STEADY RAIN BANDS). HOWEVER...
HAVE DECIDED TO LINGER THE FLOOD WATCH THROUGH THE ENTIRE REGION ON
SAT GIVEN THE AMOUNT OF SUBTROPICAL MOISTURE STILL IN PLACE...EVEN
AS IVAN BECOMES EXTRATROPICAL (MODEL SOUNDINGS SHOW PRECIPITABLE
WATER INDICES REMAINING AROUND 2 THROUGH AT LEAST EARLY AFTN).
&&
.AVIATION...MAINLY LIFR/IFR OVERNIGHT FOG/LOW CIGS LOCALLY
SCTD/ISOLD +SHRA/+TSRA IN RAIN BANDS.
&&
.MARINE...SCA UP FOR WINDS FOR BAY...NEARSHORE WATERS AND SOUND
TONIGHT AS PRESSURE GRADIENT TIGHTENS AND SOUTHERLY FLOW
INCREASES...AND SEAS/WAVES CONTINUE TO BUILD. MODERATE RIP CURRENT
RISK ON SATURDAY...WITH UP TO 3-4 FOOT BREAKING WAVES AT THE BEACHES
PRODUCED PRIMARILY BY LONGSHORE STRONG 20-25 KT SURFACE FLOW...AND
2-3 FOOT SOUTHEASTERLY SWELL WITH LONG PERIOD 9-10 SECONDS.
&&
.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS
SHIFTING TO CENTRAL VA AND POINTS EAST TO THE COAST THIS EVENING
INTO SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONES MDZ021>025 THROUGH SATURDAY.
...SMALL CRAFT ADVISORY FOR ZONE MDZ025 SATURDAY NIGHT THROUGH
SUNDAY NIGHT.
NC...FLOOD WATCH FOR ZONES NCZ012>017-030>032-102 THROUGH SATURDAY.
VA...FLOOD WATCH FOR ZONES VAZ048-049-060>099 THROUGH SATURDAY.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM FENWICK ISLAND
TO CURRITUCK BEACH LIGHT.
SMALL CRAFT ADVISORY CHES BAY FM SMITH POINT TO CAPE HENRY.
SMALL CRAFT ADVISORY CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...13
AVIATION...22Hazardous weather outlook, Sep 17, 8:00 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY NATIONAL WEATHER SERVICE WAKEFIELD VA 800 AM EDT FRI SEP 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 800 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN... LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR COASTAL FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH SATURDAY NIGHT. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 17, 1:24 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 124 PM EDT FRI SEP 17 2004 NCZ016-017-102-VAZ089-090-093-095>098-171800- CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 124 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT... DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT... KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 2:08 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 208 PM EDT FRI SEP 17 2004 NCZ013-014-VAZ092-093-096-171845- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA- 208 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA BORDER... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT... HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 44 44
Local storm report, Sep 17, 4:36 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO GUINEA 38.14N 77.44W
09/17/2004 CAROLINE VA FIRE DEPT/RESCUE
FIRE CHIEF REPORTED TORNADO DOWNING TREES AND POWER
LINES.
&&
PHLocal storm report, Sep 17, 4:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 6 S SCOTTS FORK 37.23N 77.89W
09/17/2004 AMELIA VA EMERGENCY MNGR
SEVERAL TREES DOWN NEAR INTERSECTION OF ROUTES 708 AND
153
&&
FOSTERLocal storm report, Sep 17, 4:53 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG PROSPECT 37.30N 78.56W
09/17/2004 PRINCE EDWARD VA PUBLIC
TREES DOWN. POSSIBLE TORNADO
&&
FOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:30 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin, City of Suffolk | 30 min |
| Sep 17, 2:50 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 40 min |
| Sep 17, 3:10 PM EDT | Tornado Warning | AKQ | Prince Edward | 35 min |
| Sep 17, 3:27 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway | 33 min |
| Sep 17, 3:31 PM EDT | Tornado Warning | AKQ | Hanover | 14 min |
| Sep 17, 3:38 PM EDT | Tornado Warning | AKQ | Nottoway | 22 min |
| Sep 17, 3:47 PM EDT | Tornado Warning | AKQ | Caroline | 28 min |
| Sep 17, 3:56 PM EDT | Tornado Warning | AKQ | Amelia | 19 min |
| Sep 17, 4:17 PM EDT | Tornado Warning | AKQ | Amelia, Chesterfield | 28 min |
| Sep 17, 4:21 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 9 min |
| Sep 17, 4:28 PM EDT | Tornado Warning | AKQ | Prince Edward | 17 min |
| Sep 17, 4:38 PM EDT | Tornado Warning | AKQ | Mecklenburg | 22 min |
| Sep 17, 4:45 PM EDT | Tornado Warning | AKQ | Chesterfield, Goochland, Henrico, Powhatan | 15 min |
| Sep 17, 5:00 PM EDT | Tornado Warning | AKQ | Hanover, Henrico | 30 min |
| Sep 17, 5:04 PM EDT | Tornado Warning | AKQ | Cumberland, Prince Edward | 41 min |
| Sep 17, 5:24 PM EDT | Flash Flood Warning | AKQ | Lunenburg, Prince Edward | 2 hr |
| Sep 17, 5:27 PM EDT | Tornado Warning | AKQ | Hanover, Henrico, New Kent | 33 min |
| Sep 17, 6:12 PM EDT | Flash Flood Warning | AKQ | Cumberland | 93 min |
| Sep 17, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Goochland, Powhatan | 29 min |
| Sep 17, 6:20 PM EDT | Tornado Warning | AKQ | Greensville, City of Emporia | 25 min |
| Sep 17, 6:28 PM EDT | Tornado Warning | AKQ | City of Chesapeake | 47 min |
| Sep 17, 6:39 PM EDT | Tornado Warning | AKQ | Gloucester, James City, King and Queen | 36 min |
| Sep 17, 6:59 PM EDT | Tornado Warning | AKQ | Middlesex | 16 min |
| Sep 17, 7:06 PM EDT | Tornado Warning | AKQ | City of Norfolk | 24 min |
| Sep 17, 7:08 PM EDT | Special Marine Warning | AKQ | 37 min | |
| Sep 17, 7:14 PM EDT | Tornado Warning | AKQ | Lancaster | 16 min |
| Sep 17, 7:17 PM EDT | Flash Flood Warning | AKQ | Amelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 7 more | 118 min |
| Sep 17, 7:19 PM EDT | Tornado Warning | AKQ | Chesterfield | 26 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.